MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE MAXCESS LIGHT GUIDE; LIGHT, SURGICAL, FIBEROPTIC

NUVASIVE INC. NUVASIVE MAXCESS LIGHT GUIDE; LIGHT, SURGICAL, FIBEROPTIC
Model Number 3200220
Medical Device Problem Code Smoking (1585)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/31/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No was returned as the device is being held by the user facility, although photographs provided confirmed the complaint.No information was provided to what light source or bulb was being utilized at the time of the event.Review of the reported information provided identified the surgeon utilized the cable without the required adapter.The root cause of the reported event was identified as an improper use related to failure to utilize required light source adapter which allowed the proximal fiber optic cable connector to engage internal components in the light source resulting in damage to both devices and smoked.No additional investigation required.Manufacturing review: review of the device history record notes no material non-conformance, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "description the nuvasive maxcess and/or nts light cable are intended to provide surgical site illumination.The maxcess and/or nts light cable is compatible for use with light sources made with the following: xenon with lamp power rating of up to 300 watts, halogen with lamp power rating of up to 250 watts, or metal halide with lamp power rating of up to 100 watts.Any light source used with this cable should have a minimum of 90% ir filtering to prevent cable damage during use." "warnings, cautions and precautions.Safety precautions must always be exercised when using electrical equipment to prevent operator/patient shock, fire hazard, or equipment damage.Take precautions to verify that the fiber optic cable is appropriately suited for the light source.Xenon and other high illumination light sources require premium fiber optic cables in order to achieve optimal performance and prevent damage to the fibers, thereby diminishing the quality of the light output or the useful life of fiber optic cable.Take precautions not to touch or disconnect the cable end fitting from the turret until the light source has been ¿shut down¿ for a period of time and allowed to cool.The cable fitting will remain hot immediately following shutdown, which can cause burns.Take precautions to not place and rest a hot cable end fitting and/or head light on a patient or allow the system to come in contact with un-protected hands or tissue.The entire system should be allowed to cool following use.Failure to do so can cause burns and/or tissue damage light source end of maxcess and/or nts light cable may be hot after an extended period of use." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the potential risks of the surgery." "pre-operative warnings the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The maxcess and/or nts light cable may be used in conjunction with other nuvasive devices.Refer to the instructions for use for these devices for important labeling information.Inspect all components for damage before use.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "method of use if there is any doubt or uncertainty concerning the proper use of instruments please contact nuvasive customer service.Any available surgical techniques will be provided upon request.Step 1: remove maxcess and/or nts light cable assembly from sterile package.Step 2: remove protective tip covers from maxcess and/or nts light cable assembly.Step 3: when using light cable part numbers 1025461, 1577130, or 1589263, install appropriate light source adapter supplied with the nuvasive retractor system (e.G., maxcess access system).Step 4: insert maxcess and/or nts light cable assembly into light source.Step 9: turn on and adjust light source to an acceptable illumination level." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at ¿" (b)(4).
 
Event or Problem Description
The surgeon was using an angled light guide with a retractor.The light was plugged in to an integra light source with no adapter and the intensity was set to 100% with patient on the table.After about a minute of being turned on there was a burning smell.I noticed smoke coming out of the light box.I turned it off at the wall and removed the light source.The smoke triggered the smoke alarm in the theatre requiring emergency team response and there will be an investigation by the fire warden at the hospital.The hospital have retained the light source for investigative purposes.There was no harm to the patient but short delay the surgery was completed without the light.

Brand Name
NUVASIVE MAXCESS LIGHT GUIDE
Common Device Name
LIGHT, SURGICAL, FIBEROPTIC
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17873265
Report Number2031966-2023-00220
Device Sequence Number20260084
Product Code FST
UDI-Device Identifier00887517183378
UDI-Public887517183378
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K042034
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/20/2025
Device Model Number3200220
Device Lot NumberLS0711
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/04/2023
Initial Report FDA Received Date10/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexPrefer Not To Disclose